Alert archive / South Carolina / River Flood Warnings in 2014

River Flood Warning 14, NWS Wilmington, NC

March 7, 2014Florence County, Marion County, South Carolina

NWS Wilmington, NC issued this river flood warning at Mar 7, 2014, 8:28 PM EST for Florence County, Marion County, South Carolina. It took effect at Mar 9, 2014, 4:24 AM EDT. It was in force for 17 days.

The area

The counties it named.

The facts

Issued
Mar 7, 2014, 8:28 PM EST (01:28 UTC)
In effect from
Mar 9, 2014, 4:24 AM EDT
Expired
Mar 26, 2014, 10:14 AM EDT
In force
17 days
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Moderate

Counties Florence County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pee Dee River at Pee Dee (PDES1). The gauge peaked at 23.90 ft at Mar 14, 2014, 3:00 AM EDT.

actionminormoderate15202503/0803/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/27
Action stage
18 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02131000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Mar 7, 6:49 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 7, 6:49 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
649 PM EST FRI MAR 7 2014

.SYNOPSIS...
RAINFALL WILL COME TO AN END AND STRONG WINDS WILL DIMINISH AS
A STRONG LOW PRESSURE SYSTEM MOVES OUT TO SEA THROUGH OVERNIGHT.
HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND...BRINGING DRY AND MUCH
WARMER CONDITIONS. DRY WEATHER WILL CONTINUE THROUGH TUESDAY. A
COLD FRONT WILL MOVE THROUGH DURING THE MIDDLE OF NEXT WEEK
BRINGING A CHANCE OF SHOWERS. HIGH PRESSURE AND DRY WEATHER WILL
RETURN BY LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 6:30 PM FRIDAY...PRECIPITATION SHIELD CONTINUES TO ERODE AS
ISENTROPIC DOWNGLIDE TAKES HOLD. PRECIPITATION HAS BEEN REDUCED TO
WIDESPREAD...YET LIGHT...RAIN AND DRIZZLE. THIS ACTIVITY WILL
CONTINUE TO DIMINISH THROUGH THE EVENING HOURS...BECOMING DRY
OVERNIGHT. HAVE MADE MINOR TWEAKS TO FORECAST BUT BASIC PICTURE
REMAINS THE SAME. RELEVANT PORTION OF PREVIOUS DISCUSSION FOLLOWS:

SKIES WILL PROBABLY BECOME CLEAR BETWEEN 05-08Z...WITH A THIN
LAYER OF RESIDUAL MOISTURE POTENTIALLY CREATING PATCHES OF LOW
STRATUS LATE TONIGHT...OR FOG IF WINDS CAN DIMINISH SUFFICIENTLY.
FOR NOW I AM CONFINING FOG POTENTIAL TO THE I-95 CORRIDOR VERY
LATE TONIGHT... AS THIS REGION WILL HAVE THE LOWEST SHEAR WITHIN
THE SURFACE-1000 FT LAYER AND THEREFORE THE GREATEST POTENTIAL FOR
FOG. LOWS SHOULD FALL VERY NEAR FREEZING INLAND...WITH MID TO
UPPER 30S ALONG THE COAST.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...RIDGE OF HIGH PRESSURE WILL BUILD IN BEHIND
DEPARTING LOW PRESSURE SYSTEM THROUGH SATURDAY. NORTHERLY WINDS
WILL LIGHTEN AND BACK TOWARD THE WEST AS CENTER OF HIGH REMAINS TO
THE SOUTH OF THE CAROLINAS AND GRADIENT RELAXES ON SAT. OVERALL
EXPECT A DEEP DRY NORTHERLY FLOW ON THE BACK END OF THE LOW TO
HELP SCOUR OUT ANY LINGERING MOISTURE AND ALLOW SUNSHINE TO BE
PLENTIFUL SATURDAY. BUILDING HEIGHTS AND WESTERLY DOWNSLOPE FLOW
WILL HELP TO KICK TEMPS BACK UP TO NORMAL...MID 60S MOST PLACES.
THE WESTERLY FLOW...ALTHOUGH LIGHTENING...SHOULD HELP TO KEEP SEA
BREEZE CLOSE TO THE COAST. THE COOL SHELF WATERS WILL MAINTAIN
COOLER TEMPS ALONG THE BEACHES.

THE MID TO UPPER RIDGE FLATTENS OUT SAT NIGHT INTO SUNDAY BEFORE A
STRETCHED OUT W-E ORIENTED SHORTWAVE STREAMS ACROSS THE AREA SUN
NIGHT. THIS SHORTWAVE WILL PUSH A WEAK COLD FRONT THROUGH THE
COASTAL CAROLINAS ON SUNDAY. THE WINDS WILL BACK SLIGHTLY AHEAD OF
IT AND VEER AROUND TO THE NW BEHIND IT BUT OVERALL NOT MUCH OF AN
EFFECT ON THE WEATHER ASIDE FROM SOME PASSING CLOUDS. OVERALL
EXPECT SUNDAY TO BE A FEW DEGREES WARMER WITH LIGHT W FLOW. SHOULD
SEE INCREASE IN CLOUDS ASSOCIATED WITH FRONT AND SHORTWAVE BUT
OTHERWISE NO POPS IN FORECAST FOR THE WEEKEND.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...ABOVE NORMAL TEMPERATURES TO START THE PERIOD
AS SPRING FINALLY MAKES AN APPEARANCE ACROSS THE CAROLINAS. 5H
PATTERN BECOMES RATHER FLAT ACROSS THE REGION EARLY WEEK AS
CONFLUENCE BETWEEN NORTHERN STREAM TROUGH AND SOUTHERN STREAM
RIDGE DRIVES A VORT STREAMER OVERHEAD. THIS HELPS REINFORCE HIGH
PRESSURE AT THE SURFACE...WHICH SPREADS INCREASINGLY WARM AND
MOIST AIR INTO THE CAROLINAS ON RETURN FLOW. HIGHS MON/TUE WILL
LIKELY BE WELL ABOVE NORMAL...WITH WIDESPREAD LOW AND EVEN MID 70S
EXPECTED EARLY WEEK.

FORECAST BECOMES MORE COMPLEX WED/THU AS A LOW PRESSURE SYSTEM
EXITS FROM NORTH TEXAS AND MOVES NORTHEAST TO OFF THE MID-ATLANTIC
COAST THURSDAY MORNING. THIS IS A COMPLEX LOW PRESSURE SYSTEM
THANKS TO TWO DISTINCT MID-LEVEL IMPULSES...ONE OF WHICH RACES
ACROSS THE GULF COAST...WHILE THE OTHER DROPS INTO THE OH VLY. AT
THIS TIME...THE SURFACE LOW IS PROGGED TO REMAIN RATHER WEAK...BUT
WILL TRAVERSE JUST NW OF THE LOCAL AREA. THIS IS A LOCATION THAT
CAN SOMETIMES CREATE CONVECTION LOCALLY AS THE AREA GETS WARM
SECTORED WITH INCREASED LOW-LEVEL SHEAR. ALTHOUGH IT IS STILL
SEVERAL DAYS OUT...INSTABILITY AND SHEAR ARE FORECAST TO REMAIN
QUITE WEAK WITH THIS EVENT...SO WILL KEEP WX-TYPE AS -RW INSTEAD
OF -TRW FOR NOW...BUT NOTE THAT POTENTIAL FOR CONVECTION DOES
EXIST ON WEDNESDAY. AS THE LOW PULLS AWAY INTO THURSDAY...THE
NORTHERN STREAM TROUGH HANGS BEHIND AND SOME PRECIP MAY LINGER
INTO THURSDAY. THE ECMWF IS SLOWER THAN THE GFS...AND BASED OFF
THE LACK OF MID-LEVEL AMPLIFICATION EXPECT THE GFS IS A BETTER
FIT...BUT WILL MAINTAIN INHERITED SCHC POP INTO THURSDAY UNTIL
MODELS SHOW BETTER AGREEMENT.

REGARDLESS OF WHICH SOLUTION TURNS OUT TO BE CORRECT IN TERMS OF
STRENGTH AND TIMING...COLD FRONT CROSSES THE AREA OVERNIGHT/EARLY
THURSDAY...WITH MUCH COLDER AIR RETURNING FOR THE END OF THE WEEK
AS TEMPS CRASH TO WELL BELOW CLIMO ONCE AGAIN.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 00Z...UPPER LOW BEGINNING TO PULL AWAY. STILL A LOT OF
CLOUDS AROUND...HOWEVER DERIVED SOUNDINGS SHOW SIGNIFICANT DRYING
BY 03-04Z...WITH STRONG SUBSIDENCE AFTER 06Z. LOOK FOR PRECIP TO
BE NEARLY GONE BY 01Z...WITH CLEARING SKIES AFTER 04Z. THIS POSES
A PROBLEM FOR FOG. WE WILL NOT COMPLETELY DECOUPLE...BUT WILL
PROBABLY SEE POCKETS OF MVFR/IFR FOG AFTER 06Z. SATURDAY...A MUCH
NEEDED BEAUTIFUL DAY WITH NEARLY CLEAR SKIES AND A FAIRLY LIGHT
WEST NORTHWEST WIND. TEMPS WILL PROBABLY GET WARM ENOUGH FOR A
RESULTANT TO SET UP...WITH SOUTHERLY WINDS EXPECTED AT THE COAST
IN THE AFTERNOON.

EXTENDED OUTLOOK...VFR WILL PREVAIL THROUGH TUESDAY. CHANCE OF
SHOWERS ON WEDNESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6:30 PM FRIDAY...HAVE CANCELED GALE WARNING JUST A BIT EARLY
AND REPLACED IT WITH A SMALL CRAFT ADVISORY FOR THE REMAINDER OF
THE OVERNIGHT PERIOD. LATEST OBS SHOW NEAR-SHORE WINDS LIKELY NOT
EXCEEDING 25 KTS...WITH SEAS IN THE 4 TO 7 FT RANGE. FORECAST
OTHERWISE REMAINS ON TRACK...WITH CONDITIONS STEADILY IMPROVING
OVERNIGHT.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...QUIET WEEKEND AHEAD. HIGH PRESSURE BUILDS IN
WITH DIMINISHING WINDS ON SATURDAY. WESTERLY OFF SHORE FLOW WILL
ALLOW SEAS TO SUBSIDE TO 3 FT OR LESS BY AFTN. A WEAK FRONT WILL
PASS THROUGH ON SUNDAY. A SLIGHT BACKING AND INCREASE IN WINDS ON
SUNDAY AS FRONT APPROACHES AND THEN VEERING TO THE NW BEHIND IT...
BUT OVERALL BENIGN MARINE CONDITIONS.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...BROAD AREA OF HIGH PRESSURE WILL DRIFT SOUTH
OF THE AREA FROM WEST TO EAST EARLY IN THE WEEK...CREATING W/SW
WINDS OF 10-15 KTS MONDAY AND TUESDAY WITH LITTLE VARIATION.
WITHOUT ANY MEANINGFUL SWELL WITHIN THE WAVE SPECTRUM...WAVE
HEIGHTS WILL BE 1-3 FT MONDAY...2-4 FT ON TUESDAY...WITH A W/SW
WIND CHOP THE ONLY SIGNIFICANT WAVE GROUP. LOW PRESSURE AREA WILL
MOVE NW OF THE WATERS ON WEDNESDAY...DRIVING A PINCHED GRADIENT
AND SW WINDS INCREASING TO 15-20 KTS LATE WEDNESDAY...BEFORE
VEERING QUICKLY TO THE NW BEHIND A COLD FRONT AT THE END OF THE
PERIOD. SEAS WILL RISE BRIEFLY TO 3-5 FT WEDNESDAY NIGHT AHEAD OF
THE COLD FRONT...BEFORE RAPIDLY FALLING BACK TO 2-4 FT ON THE
OFFSHORE WIND COMPONENT BY THURSDAY MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR AMZ254-256.

     SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR AMZ250-252.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...JDW
AVIATION...BJR
MARINE...REK/TRA/JDW/RGZ
Hazardous weather outlook, Mar 7, 5:45 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EST FRI MAR 7 2014

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-082245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
545 PM EST FRI MAR 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-082245-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
545 PM EST FRI MAR 7 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-082245-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
545 PM EST FRI MAR 7 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:28 PM ESTRiver Flood WarningILMBladen5 days

Nearby

River Flood Warnings in South Carolina, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.